Alert archive / Pennsylvania / Wind Advisories in 2024
Wind Advisory 14, NWS State College, PA
NWS State College, PA issued this wind advisory at Dec 29, 2024, 4:45 PM EST for 10 counties in Pennsylvania. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Dec 29, 2024, 4:45 PM EST (21:45 UTC)
- Expired
- Dec 30, 2024, 4:00 AM EST
- In force
- 11 hr
- Issued by
- NWS State College, PA
Counties Cambria County, PA, Cameron County, PA, Centre County, PA, Clearfield County, PA, Clinton County, PA, Elk County, PA, McKean County, PA, Potter County, PA, Somerset County, PA, Warren County, PA
The radar
The State College radar (KCCX), 46 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 9.8 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 966 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 317 m²/s²
- 0-3 km storm-relative helicity
- 403 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
405 WWUS71 KCTP 292145 NPWCTP URGENT - WEATHER MESSAGE National Weather Service State College PA 445 PM EST Sun Dec 29 2024 PAZ004>006-010>012-017-018-300300- /O.NEW.KCTP.WI.Y.0014.241229T2145Z-241230T0300Z/ Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre- Including the cities of St. Marys, DuBois, Clearfield, Coudersport, Warren, Ridgway, Emporium, Renovo, Philipsburg, and Bradford 445 PM EST Sun Dec 29 2024 ...WIND ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING... * WHAT...South winds 20 to 30 mph with gusts up to 50 mph. * WHERE...Cameron, Clearfield, Elk, McKean, Northern Centre, Northern Clinton, Potter, and Warren Counties. * WHEN...Until 10 PM EST this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. For high wind safety and preparedness information, visit weather.gov/wind. && $$ PAZ024-033-300600- /O.NEW.KCTP.WI.Y.0014.241229T2145Z-241230T0900Z/ Cambria-Somerset- Including the cities of Johnstown and Somerset 445 PM EST Sun Dec 29 2024 ...WIND ADVISORY IN EFFECT UNTIL 4 AM EST MONDAY... * WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph. * WHERE...Cambria and Somerset Counties. * WHEN...Until 4 AM EST Monday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. For high wind safety and preparedness information, visit weather.gov/wind. && $$ For more information from the National Weather Service visit weather.gov/StateCollege JBx3
1 follow-up statement
750 WWUS71 KCTP 300304 NPWCTP URGENT - WEATHER MESSAGE National Weather Service State College PA 1004 PM EST Sun Dec 29 2024 PAZ004>006-010>012-017-018-300415- /O.EXP.KCTP.WI.Y.0014.000000T0000Z-241230T0300Z/ Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre- Including the cities of St. Marys, DuBois, Clearfield, Coudersport, Warren, Ridgway, Emporium, Renovo, Philipsburg, and Bradford 1004 PM EST Sun Dec 29 2024 ...WIND ADVISORY HAS EXPIRED... Winds could continue to gust 25 to 35mph out of the southwest at times overnight in the wake of a cold front. Wind gusts in excess of 45mph are unlikely outside of rain showers. $$ PAZ024-033-300900- /O.CON.KCTP.WI.Y.0014.000000T0000Z-241230T0900Z/ Cambria-Somerset- Including the cities of Johnstown and Somerset 1004 PM EST Sun Dec 29 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST MONDAY... * WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph. * WHERE...Cambria and Somerset Counties. * WHEN...Until 4 AM EST Monday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. For high wind safety and preparedness information, visit weather.gov/wind. && $$ For more information from the National Weather Service visit weather.gov/StateCollege Banghoff
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this wind advisory went out at Dec 29, 3:31 PM EST, 1 hour 14 minutes earlier.
Area forecast discussion, Dec 29, 3:31 PM EST, 1 hour 14 minutes before
Area Forecast Discussion National Weather Service State College PA 331 PM EST Sun Dec 29 2024 .SYNOPSIS... * A cold front approaches the region this afternoon, bringing increased chances for rain and breezy to gusty winds this evening into Monday. * Lingering showers on Monday across northwestern Pennsylvania before dry conditions prevail through Tuesday. * The next system approaches central Pennsylvania late Tuesday, bringing renewed chances for rain, and potentially some wet snowflakes to the northern half of Pennsylvania. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... Low-level moisture in place across the region will continue to promote cloudy conditions throughout the remainder of the afternoon, although some breaks in the cloud deck will be possible across far southeastern Lancaster/Lebanon Counties during the afternoon/early evening hours. Generally expect any breaks in the low-level deck to be filled in with relatively higher clouds this afternoon. The aforementioned low-level moisture has allowed for continued fog formation across portions of Schuylkill County during the late morning/early afternoon hours with localized dense fog across portions of the I-81 corridor. Multiple RWIS sensors outlining < 1/4SM visibility have prompted a SPS due to the localized nature of fog with this bulk of it impacting the northern half of the county. Any travelers across I-81 are encouraged to increase distance between other motorists this afternoon before winds begin to pick up later this afternoon, allowing for low-level moisture to mix out and allow for lower risk of visibility restrictions. An approaching cold front, currently stationed across across eastern Ohio/western West Virginia will continue slowly progressing towards the area this evening. The next couple of hours could produce a slight lull in precipitation with main rainfall chances across the higher elevations of The Laurel Highland and northwestern Mountains as low-level warm advection filters into the area. Relatively stable air persists, yet, and is keeping the bulk of the area dry although confidence on dry conditions wanes past 2-3pm. The cold front is expected to enter the western periphery of the CTP forecast area during the late afternoon/early evening hours (4-6p) and will bring moisture and enhanced lift to the area, promoting likely/definite chances of rain showers as it slowly progresses eastward and exiting east of the area overnight. Enhanced low-level moisture will promote fog formation (especially at higher elevations) with model soundings outlining deep saturation throughout the low-levels. Fog formation is expected to mix out quickly after rain moves out of the area with breezy-to-gusty winds in the wake of the cold front. Thunderstorm potential has decreased in recent model guidance, with the best instability west/south of the region as depicted in SPC's D1 Marginal Outlooks for W PA and S VA. This cold frontal passage and approaching low-pressure is expected to bring a tightening pressure gradient the western zones over the course of the afternoon with the inversion slowly breaking down on recent ACARS Soundings out of KPIT. Southerly winds are generally expected to persist this evening before turning more southwesterly by daybreak Monday. The highest wind gusts are expected across the typical higher elevations of NW PA and the Laurels this evening, topping out near 35-40 mph. Some enhancement of low-level winds is progged by model guidance for increased winds in Sullivan County overnight with gusts pushing upwards to 40-45 mph, still slightly below Wind Advisory Criteria. Given uncertainty on gusts, plus comparing model guidance to current observations, have decided to keep wind mentions to the HWO across the northwestern half of the area with explicit mention of the higher elevations. && .SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY NIGHT/... In the wake of the cold front, enhanced westerly flow will allow for precipitation chances to continue through Monday afternoon across NW PA with slightly lower chances of precipitation across the Laurel Highlands. This model cycle, have introduced a 1:1 NBM/CMCreg blend as NBM PoPs were noticeably low across NW PA during this time period. Flow begins to turn more southwesterly later in the day, which will dampen chances closer to the evening hours with any precipitation likely to end. Temperatures will generally remain warm enough to promote rain showers; however, model soundings do indicate some potential for a wet snow/rain mix across higher elevations of the northern tier. Dry conditions are expected to prevail overnight into Tuesday morning, when the next system from the Midwest, with recent model guidance indicating the surface low pushing across northern Pennsylvania late Tuesday/early Wednesday. Onset of precipitation is expected to be rain with colder air behind the system allowing for a transition to rain/snow during the pre- dawn and morning hours on Wednesday. At this time, there remains some uncertainty with regards to the southern extent of precipitation, as a more northerly track could allow for a drier solution for the Lower Susquehanna Valley while a southerly track would promote higher PoPs on Wednesday. && .LONG TERM /THURSDAY THROUGH SUNDAY/... Relatively unamplified upper pattern will dominate the long term period, with light to moderate westerly flow aloft and at the surface. Thus pcpn will be limited to higher elevations, where scattered rain and snow showers will be possible each day of the period. Temperatures trend lower towards the end of the week with most locations seeing highs around 5 degrees below normal by Thursday. A tight pressure gradient behind the departing low will make for a breezy day on Thursday with gusts of 30 to 40 mph across the Alleghenies. West-northwest flow will also support lake effect and upslope snow showers through the end of the week. A quick look at temperature trends beyond Friday indicates the cold temperatures are likely to stick around this weekend and into next week as a strong ridge is progged to build over the western US, leaving the Ohio Valley and Mid- Atlantic region with a deep digging trough over the region next week. && .AVIATION /21Z SUNDAY THROUGH FRIDAY/... A strong 40-50+ kt southerly low-level jet will build across the region today, creating low-level wind shear concerns. Even as winds begin to mix down to the sfc as the day progresses, speed shear will remain a concern. Widespread IFR cigs are expected to persist overnight and early Monday morning. Widespread rain showers will spread across the airspace this evening and continue much of the overnight ahead of an approaching cold front. This shower activity will gradually pull east of the region late tonight, as winds become westerly following the frontal passage. Outlook... Mon...Lingering showers are possible across NW PA; westerly winds should begin to diminish. Tue...Increasing clouds with rain expected again late. Wed...Rain continuing with snow mixing in west of UNV; gusty west winds developing. Thu...Restrictions at JST and BFD in -SHSN; gusty west winds continue. Fri...Improving conds. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...NPB NEAR TERM...NPB SHORT TERM...NPB LONG TERM...Gartner/Bauco/Bowen AVIATION...Gartner/Evanego
Hazardous weather outlook, Dec 29, 11:02 AM EST, 5 hours 43 minutes before
Hazardous Weather Outlook National Weather Service State College PA 1102 AM EST Sun Dec 29 2024 PAZ019-026>028-035-036-045-046-049>053-056>059-063>066-301615- Southern Centre-Huntingdon-Mifflin-Juniata-Fulton-Franklin- Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland- Adams-York-Lancaster- 1102 AM EST Sun Dec 29 2024 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ004>006-010>012-017-018-024-025-033-034-037-041-042-301615- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Cambria-Blair-Somerset-Bedford-Tioga- Northern Lycoming-Sullivan- 1102 AM EST Sun Dec 29 2024 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Southerly winds will likely gust between 30 and 35 mph across higher elevations beginning this afternoon and continuing through tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability of widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. Beaty
In the hours before
Special weather statement, Dec 29, 12:02 PM EST, 4 hours 43 minutes before
Special Weather Statement National Weather Service State College PA 1202 PM EST Sun Dec 29 2024 PAZ058-292100- Schuylkill- 1202 PM EST Sun Dec 29 2024 ...AREAS OF LOCALLY DENSE FOG ON INTERSTATE 81 THIS AFTERNOON... Locally dense fog over the higher terrain of Schuylkill County will reduce visibilities to a quarter mile or less on Interstate 81. This will lead to drastically changing conditions for anyone traveling this afternoon. If traveling, expect rapidly changing conditions and areas of very poor visibility. Motorists are encouraged to increase distance between other vehicles and use low-beam headlights to alert other motorists of your presence. Conditions are expected to improve later this afternoon as winds begin to increase, allowing for fog to dissipate by 4 PM. Beaty
Nearby
Wind Advisories in Pennsylvania, 2024Every wind advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.